Secondary Logo

Journal Logo

Multidose Diabetic Pens Receive Warning Labels

Aschenbrenner, Diane S. MS, RN

AJN The American Journal of Nursing: June 2015 - Volume 115 - Issue 6 - p 23
doi: 10.1097/01.NAJ.0000466313.38885.77
Drug Watch
Free
  • Patients are at risk for blood-borne diseases if a diabetic pen device, intended for a single patient's use, is used in dosing multiple patients, even if a new needle is used.
  • All of these products must now carry a warning label on both the packaging and the pen stating, “For single patient use only.”

Diane S. Aschenbrenner was previously the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She currently teaches at Stevenson University in Stevenson, MD. She also coordinates Drug Watch:daschenbrenner@stevenson.edu.

The Food and Drug Administration (FDA) continues to be concerned about the risk of infection when multidose diabetes pen devices, intended for single-patient use, are used to treat multiple patients. The devices’ packaging and prescribing information and the pens themselves will now be required to carry warnings stating, “For single patient use only.” This action follows several years of warning health care providers that these devices cannot be shared, even if new needles are used for each patient.

Using a diabetic injector pen to treat more than one patient violates principles of medical asepsis. Blood can enter a pen reservoir or cartridge after injection, which can lead to the transmission of pathogens such as hepatitis B or C or HIV to the next patient who uses that pen.

Since 2008 the FDA has been notified of thousands of patients who were possibly exposed to infections from shared diabetic pens. In 2009, according to a 2015 FDA Drug Safety Communication, one U.S. army hospital reported that between 2007 and 2009 more than 2,000 patients received insulin injections from pens used previously in other patients. Another army hospital reportedly used insulin pens in multiple patients approximately 15 times. Some of those patients subsequently tested positive for hepatitis C, although it's unknown whether they had undiagnosed hepatitis C infection prior to the exposure.

These reports prompted the FDA to issue an alert on March 19, 2009. Although there are no confirmed cases of infection transmission through diabetic pens, there remains a real possibility of such transmission occurring.

Each pen prescribed for patients in hospitals or other health care facilities should be labeled by the pharmacy with the patient's name. The label should not obstruct the dosing window, important product information, or the new warning, “For single patient use only.” Nurses should carefully read the patient identification information on the label of the pen to confirm that it matches the patient's name and other patient identifiers. Nurses should instruct patients never to share the pen and explain why.

The FDA Drug Safety Communication regarding the labeling changes can be found at http://1.usa.gov/1Dqu4b6.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.